Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Raleigh, NC

July 4, 2004Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2004, 6:44 PM EDT for Guilford County, Randolph County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:44 PM EDT (22:44 UTC)
Expired
Jul 4, 2004, 7:15 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 042244
SVRRAH
NCC081-151-042315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRINITY...OR ABOUT OVER HIGH POINT...
  MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TRINITY...
  ARCHDALE...
  OAKDALE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3597 8004 3587 8005 3580 7985 3599 7981

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:30 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT SUN JUL 4 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SUBTROPICAL HIGH RIDGE WILL BUILD BEHIND TONIGHTS EXITING SHORT
WAVE AS DRIER AIR MOVES INTO AREA. COMBINATION OF SUBSIDENCE AND
WESTERLY FLOW WILL LEAD TO A ROUND OF 90 DEGREE PLUS HIGH
TEMPERATURES AND NO POPS. WILL ISSUE SPS CALLING ATTENTION TO
INCREASED HEAT SINCE LAST GO AT 90S WAS IN MID JUNE. OTHERWISE
SCATTERED CONVECTIVE STORMS AND SHOWERS FOR THIS AFTERNOON WILL
WEAKEN AND DECREASE BY LATE EVENING.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
MID LEVEL TROUGH AXIS APPROACHES FROM THE WEST WED AS THE SURFACE
PIEDMONT TROUGH SHARPENS. DYNAMIC FORCING IS VERY LIMITED WITH WEAK
SURFACE-850 MB CONVERGENCE BUT THE HIGH PW POOLING OVER THE CWA AND
THERMODYNAMICS LOOK TO BE ENOUGH FOR SCATTERED AFTERNOON/EVENING
STORMS. WITH THE EASTERN CANADA UPPER LOW LIFTING OUT ALONG WITH THE
TROUGH... THE MID LEVEL RIDGE BUILDS BACK IN FOR LATE WEEK. HAVE
DOUBTS THAT THE FRONT WILL MAKE IT AS FAR SOUTH (WELL INTO THE CWA)
AS THE 06Z GFS INDICATES SO WILL RETAIN LOW CHANCE DIURNAL POPS ON
THU. EXPECT A STRONGLY CAPPED ATMOSPHERE FRI/SAT WITH HIGH HEIGHTS
ALOFT & WILL KEEP IT DRY/WARM. THE CENTRAL CANADA UPPER LOW HEADS
EAST SUNDAY... BRINGING A WESTERLY JET ACROSS THE GREAT LAKES WHILE
THE RIDGE DRIFTS WEST INTO THE DEEP SOUTH. THE RESULTANT STEERING
FLOW MAY BRING CONVECTIVE DEBRIS INTO NC ALONG WITH A SLIGHTLY
BETTER SHOT AT SCATTERED STORMS & WILL INCLUDE A LOW CHANCE POP FOR
SUN. EXPECT TEMPS TO BE A BIT ABOVE NORMAL WED-FRI THEN NEAR NORMAL
FOR THE WEEKEND.

&&

.AVIATION...
HAVE GENERALLY FOLLOWED THE MESOETAS DEPICTION OF A BAND OF
CONVECTION TRAVERSING THE CWA FROM 21Z IN THE WESTERN TAFS TO 03Z IN
THE EAST WITH PRIMARILY MVFR CIGS/VSBYS. EXPECT CLEARING NEAR OR
SHORTLY AFTER MIDNIGHT WITH THE THIN RESIDUE OF THE UPSTREAM
CONVECTIONS CIRRUS SHIELD MOVING IN LATE. ONLY BRING VSBYS DOWN TO
MVFR WITH NO STRATUS TOWARD MORNING AS THE MOISTURE AND LOW LEVEL
SATURATION ARE WANING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...KK
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 4, 4:08 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
408 AM EDT SUN JUL 4 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050807-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
408 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

EXCEPT FOR LIGHTNING AND VERY LOCALIZED HEAVY RAINFALL FROM
SCATTERED MAINLY LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 5:54 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SUN JUL 4 2004

NCZ021-038-042300-
DAVIDSON NC-FORSYTH NC-
554 PM EDT SUN JUL 4 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT...

DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
CLEMMONS...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLEMMONS AROUND 610 PM EDT...
REEDY CREEK AROUND 615 PM EDT...ARCADIA AROUND 620 PM EDT...ROSEMONT
AROUND 635 PM EDT...GUM TREE AROUND 640 PM EDT...SEDGE GARDEN AROUND
700 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ALSO...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

DGS
Special weather statement, Jul 4, 6:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT SUN JUL 4 2004

NCZ021-038-042300-
DAVIDSON NC-FORSYTH NC-
610 PM EDT SUN JUL 4 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT...

DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
CLEMMONS...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT LOCATIONS NEAR
ARCADIA...ROSEMONT...AND GUM TREE...AND WILL BE NEAR HIGH POINT BY
700 PM.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO...VERY HEAVY RAIN
WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

DGS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.